Catalog Home Page

Inviscid and viscous models of axisymmetric fluid jets or plumes

Letchford, N.A., Forbes, L.K. and Hocking, G.C. (2012) Inviscid and viscous models of axisymmetric fluid jets or plumes. ANZIAM Journal, 53 (03). pp. 228-250.

PDF - Published Version
Download (1MB)
Link to Published Version:
*Subscription may be required


The vertical rise of a round plume of light fluid through a surrounding heavier fluid is considered. An inviscid model is analysed in which the boundary of the plume is taken to be a sharp interface. An efficient spectral method is used to solve this nonlinear free-boundary problem, and shows that the plume narrows as it rises. A generalized condition is also introduced at the boundary, and allows the ambient fluid to be entrained into the rising plume. In this case, the fluid plume first narrows then widens as it rises. These features are confirmed by an asymptotic analysis. A viscous model of the same situation is also proposed, based on a Boussinesq approximation. It qualitatively confirms the widening of the plume due to entrainment of the ambient fluid, but also shows the presence of vortex rings around the interface of the rising plume.

Publication Type: Journal Article
Murdoch Affiliation: School of Chemical and Mathematical Science
Publisher: Cambridge University Press
Copyright: © 2012 Australian Mathematical Society
Item Control Page Item Control Page


Downloads per month over past year